Has anyone had carotid artery surgery for blockage? My neurologist has scheduled me to see a vascular surgeon for ultrasound tests on my left carotid after I had an ischemic stroke on my right. Sounds scary and risky.
Hi @Robertaknc, my father had that op and yes, like all ops there’s a risk, but you have to weigh the pros and cons and make a decision that’s right for you.
The following year dad’s neighbour had the same op, they both came through without issue, though dad was told he should use an electric shaver afterwards, he had previously used a wet razor, not exactly sure why, but it was a random peeve he had as he never rated electric shavers (old school thinking, he was 80 when he had the op).
Talk it through with the consultant, make a list of questions to take with you.
I echo what @Mahoney says. Get the tests done, ask questions and speak with the consultants about any concerns. Weigh up the pros and cons and you should be able to arrive at the right decision for you.
Also, you may wish to speak with family and friends.
I read this with interest as I had a stroke caused by a carotid artery dissection and my consultant has not referred me for any further investigations. I trust the consultants but still have a worry that not having a repair done leaves me at risk of it happening again. They tell me the medications I’m on are the right treatment. @Robertaknc if I was you I would take any test they offer and then you can discuss the pros and cons with the consultants. I guess they wouldn’t offer anything where risks outweighed benefits but of course none of it is risk free and has to ultimately be a personal decision. Wishing you all the best whatever decision you make
@Mrs5K I have also suffered stroke 2 weeks ago caused by artery dissection. I am only on aspirin and no follow up, which worries me too. I assumed that my dissection was small hence they thought the risk of incorrect healing is minimal. Still, I am scared to move my neck. Do you still experience pain at the dissection ste? And how long did it take to dissappear, if it did please?
@magdalenacz so sorry to hear of your stroke. I hope you are doing ok. I was put on blood thinners as well as aspirin following my stroke. I am no longer on aspirin just the blood thinners. I never really had any pain from the dissection but there is always the worry that it might happen again. I am trying to move my neck normally but it did take a few weeks & being “told off” by the physios before I started to move my head more. I have now reached the point where I don’t worry all the time about it happening again anymore - I am 2 months post stroke. If you are worried my advice would be to speak to your GP or ring your consultant. When I had my follow up I had loads of questions for the consultant & he explained what had happened in detail and that put my mind at rest a bit. Best of luck
I am sorry to hear about your story too @Mrs5K . Glad to hear you are making a progress!
Thank you for your reply, it makes me think better. I was told people go back to doing extreme sports etc afterwards, like nothing happened about 4 months after.
I lost a little of faith in my gp. I visited her a day before the stroke complaining about loss of balance and neck and head pain and she misdiagnosed me. But I will give it another go. All the very best!
@magdalenacz I asked my consultant the question about exercising as I was a runner before my stroke. I was concerned that it might have caused my stroke. He assured me it was unlikely & that in time I should be able to run again. I’m not sure at this stage whether that is possible or not but definitely one of my goals. Ref the GP do give them another try. I was misdiagnosed by my GP in the past but every time I saw them after that they were great. Best of luck
Hi @magdalenacz, welcome though I’m sorry to hear you’ve had a stroke.
Please speak to your GP about your worries, if you don’t have a follow up appointment with a stroke consultant, they may prescribe further medication or be able to allay your fears a little.
I wonder if you can help - I see from your response to @magdalenacz that you were on asprin and blood thinners following your stroke.
Maybe I have mis-understood but my Mum is a stroke survivor and she has been put on asprin. I have been told this is to help prevent or reduce the risk of future strokes, but also that asprin is a blood thinner. From what you say asprin was precribed for some other purpose for you?
Also, my Mum often ends up getting bruised during carre sessions and I keep getting told by the care agencies and social services that this happens because my Mum is on asprin. I would like to take her off asprin as she was never one for much medicinal usage before the stroke.
As the GP is reactive rather than proactive, I feel she is on asprin (3 years after the stroke) because the GP has not reviewed the condition/need for continused use of this medication.
We had a similar situation when Mum was kept on Insulin (for diabetes) and some blood pressure (BP) reducing medicine (I have forgotten the name). In the case of insulin and the BP, we believe they had long term adverse effects and Mum ended up in hospital. It was during the hospital visit, when the consultant checked what medication Mum was on that we were told to immediately stop the BP medication. Luckily for us, we also had a District Nurse (DN) who also questioned why Mum was on insulin and again with her help Mum was taken off the insulin.
So now, she is only on asprin, which we would rather her not be on if it is not adding any benefit to her recovery. Sometimes if we “argue” long enough with the GP they will react, but generally we have not found them to be much help for what seems to be Mum’s “special needs”.
Hi @magdalenacz ,
I am so sorry to read of your experience with the GP. Not that this might be any consolation, but GP’s mis-diagnosing is probably not that rare. It seems they are now doing the “computer says” rather than the human instinct and understanding the problem and diagnosing it.
We have found sometimes they don’t have a clue and offer some generic solution or refer you to the hospital (in our case).
That said, please do not lose hope or faith. Keep plugging away and be assertive when dealing with them - they will sometimes try to fob you off, but remind them that you have rights as a patient.
Wishing you all the nest in your recovery.
I’m sorry to hear about your mum. I hope she is recovering well.
My partner’s father had a stroke and was on asprin for a long time. Unfortunately some time after stopping asprin he suffered another ischemic stroke. To make it worst, with his other health conditions and medications, eventually his treatment lead to haemorrhagic stroke. His treatment is now extremely difficult as his blood cannot be too thin or too thick! I am only saying it because maybe it is not as easy to just stop asprin in the case of your mum, especially as she is also diabetic from what you said? I would skip the gp and talk to stroke nurse or her stroke doctor to make decisions. I personally think that GP are overwhelmed with number of patients and in many cases they seriously misjudge situations.
Hi @magdalenacz ,
Thank you for the follow up information. You are right, it is not as easy but I am going by Mum’s history and also the GP’s reactive approach.
With regards to stroke nurse or consultant, we no longer have access to these type of experts as Mum was discharged into the community and the GP is the first port of call.
Generally, our advisors tend to err on the side of caution as Mum is in her 90s and I am not sure how much experience there is out there where they know how to deal with someone in Mum’s category.
Actually, overall Mum is in a good condition and only takes asprin (low dose) as preventative medication. Apart from the stroke and related conditions she has no other medical issues. She was only border line diabetic and never took insulin. When she had the stroke, the hospital started the insulin and then from then on the GP “blindly” continued it post discharge. We even questioned it based on the BM readings we were getting, but it was only due to the intervention of the diabetic nurse that Mum came off insulin.
Thanks for the warning about taking Mum off asprin.
@ManjiB sorry to hear about your mums stroke & the difficulties you have had with her medicines. When I was in hospital following my stroke they put me onto aspirin & clopidogrel (blood thinner). I only took the aspirin for 3 weeks & am now just on clopidogrel which I have been told I have to take for life. I am told this stops clots forming. I assume aspirin does the same thing. I find I bruise a bit easier but for me I’m ok with that. My advice would be for you/your mum to speak to your GP again and ask them all the things you’ve mentioned above. I have to say up to now my GP / consultant have been really helpful but I’ve always written a list of questions so I ensure I get the most out of any appointments with them. I hope you find the answers you need soon. Best wishes